Alert archive / South Dakota / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Sioux Falls, SD

January 31, 20228 counties in South Dakota

NWS Sioux Falls, SD issued this red flag warning at Jan 31, 2022, 3:55 AM CST for 8 counties in South Dakota. It took effect at Jan 31, 2022, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2022, 3:55 AM CST (09:55 UTC)
In effect from
Jan 31, 2022, 11:00 AM CST
Expired
Jan 31, 2022, 6:00 PM CST
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD, Hutchinson County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WWUS83 KFSD 310955
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
355 AM CST Mon Jan 31 2022

...RED FLAG WARNING IN EFFECT LATE THIS MORNING THROUGH THIS 
AFTERNOON FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA...

.Unseasonably warm weather combines with increasing southwest winds 
gusting up to 35 mph this afternoon. Relative humidity values 
will drop below 25 percent for portions of south central and 
southeast South Dakota. This combination of low humidity and gusty
winds would support critical fire weather conditions.

SDZ050-063>065-068-069-311800-
/O.UPG.KFSD.FW.A.0001.220131T1700Z-220201T0000Z/
/O.NEW.KFSD.FW.W.0001.220131T1700Z-220201T0000Z/
Gregory-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
355 AM CST Mon Jan 31 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 050, 063, 064, 065, 068, and 069...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 6 PM CST
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 050, 063, 064, 065, 068, 
  and 069. 

* WIND...Southwest winds will increase by mid-day Monday and 
  become strong in the afternoon. Sustained winds 20 to 25 mph 
  with gusts up to 35 mph will be possible. 

* HUMIDITY...Lowest relative humidity values may fall between 
  10 and 25 percent by the middle of the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ057-058-311800-
/O.NEW.KFSD.FW.W.0001.220131T1700Z-220201T0000Z/
Brule-Aurora-
355 AM CST Mon Jan 31 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 057 and 058...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 6 PM CST
this evening. 

* AFFECTED AREA...Fire weather zones 057 and 058.

* WIND...Southwest winds will increase by mid-day Monday and 
  become strong in the afternoon. Sustained winds 20 to 25 mph 
  with gusts up to 35 mph will be possible. 

* HUMIDITY...Lowest relative humidity values may fall between 
  15 and 25 percent by the middle of the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
949 
WWUS83 KFSD 311605
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1005 AM CST Mon Jan 31 2022

...RED FLAG WARNING IN EFFECT LATE THIS MORNING THROUGH THIS
AFTERNOON FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST SOUTH
DAKOTA...

SDZ050-057-058-063>065-068-069-010000-
/O.CON.KFSD.FW.W.0001.220131T1700Z-220201T0000Z/
Gregory-Brule-Aurora-Charles Mix-Douglas-Hutchinson-Bon Homme-
Yankton-
1005 AM CST Mon Jan 31 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 050, 057,
058, 063, 064, 065, 068, AND 069...

* AFFECTED AREA...Fire weather zones 057 and 058.

* WIND...Southwest winds will increase by mid-day Monday and 
  become strong in the afternoon. Sustained winds 20 to 25 mph 
  with gusts up to 35 mph will be possible.

* HUMIDITY...Lowest relative humidity values may fall between 10 
  and 25 percent by the middle of the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
717 
WWUS83 KFSD 312356
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
556 PM CST Mon Jan 31 2022

SDZ050-057-058-063>065-068-069-010100-
/O.EXP.KFSD.FW.W.0001.000000T0000Z-220201T0000Z/
Gregory-Brule-Aurora-Charles Mix-Douglas-Hutchinson-Bon Homme-
Yankton-
556 PM CST Mon Jan 31 2022

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR FIRE
WEATHER ZONES 050, 057, 058, 063, 064, 065, 068, AND 069...

Falling temperatures has resulted in relative humidity values to
rise out of critical thresholds, with this trend expected to 
continue into the evening and overnight hours. Breezy
west/northwesterly winds will be moving from west to east during
the evening hours, with gusts up to 50 mph expected. This will
continue very high fire danger conditions for a few more hours,
with cooler temperatures helping to moderate this threat by the
late evening hours. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Jan 30, 10:27 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Jan 30, 10:27 PM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1027 PM CST Sun Jan 30 2022

.SHORT TERM...(This Evening through Monday)
Issued at 150 PM CST Sun Jan 30 2022

KEY MESSAGES:

1. A big warmup for Monday, though not without some concerns.
2. Fire weather conditions may be met Monday afternoon.
3. Strong winds possible Monday night into Tuesday.
4. Most likely snowless into next weekend.
5. Continuous temperature whiplash expected into next weekend.

THIS AFTERNOON:  Mid-level shortwave moving through the area has
really put a damper on temperatures in most areas. An abundance of
mid and upr clouds remains, even producing light snow across the
Buffalo Ridge.  Winds remain very light, which has put a damper on
any mixing.  The warmest temps remain southwest of a stalled warm
front into south central SD.

TONIGHT:  Lingering clouds will slow the fall of temperatures
tonight, with intensifying low-lvl warm advection likely leading to
fairly warm readings west of the James River. The coldest readings
are again expected east of I-29 with lows in the teens.

MONDAY:  Shortwave energy entering the Northern Plains late in the
day will bring a few concerns to the region.  There is considerable
potential for much above normal temperatures, gusty afternoon winds,
and considerable cloud cover.  All that said, we'll start Monday
with a rather slow warmup as boundary layer winds remain rather
light and variable.  Aloft, strong warm advection overnight will
push 925:850 mb temperature at or above the 90th percentile of
climatology. By the afternoon, surface cyclogenesis across western
South Dakota will serve to increase the SPG over Nebraska and
southern South Dakota. As this sfc low slides towards the MO river
valley at mid-afternoon, we should see the potential for increasing
mixing, climbing temperatures, and the mix-down of some very dry
air. We're seeing some potential of this airmass across southwestern
Nebraska where dew points this afternoon are mixing into the single
digits.   The biggest fly in the ointment will be an increasing
upper jet nosing east and increasing the potential for thick
afternoon cirrus in portions of the area. Additionally, while mixing
will certainly be better than today, for parts of the area, the
depth of mixing could really be an issue in being able to tap into
the warm air aloft.  That said, will keep the warmest air focused
along and west of the James River, and pull back temps a bit further
east. Increasing winds and lowering RH will create fire weather
concerns.  Please see separate discussion for details.

.LONG TERM...(Monday Night through Sunday)
Issued at 150 PM CST Sun Jan 30 2022

MONDAY NIGHT-TUESDAY: A frontal boundary is expected to surge
eastward Monday evening and overnight. While the greatest potential
for sprinkles will stay north of the CWA, we'll be more concerned
about strong winds dropping into the area from the northwest. Once
the true cold front arrives after midnight, there are signs of 45 to
50 knots of flow at the top of the mixed layer into Tuesday morning.
 Have significantly bumped up winds into Tuesday morning.  Max
potential gusts could be as high as 50 mph, and advisories may be
needed at a later time. Speaking of Tuesday, colder air will begin
to surge into the area during the morning, with falling temperatures
through mid-day.  Can't rule out some flurries, but will not include
at this time.

WEDNESDAY-THURSDAY: A 1050 mb area of high pressure will begin to
drop southward out of the Canadian prairies by Wednesday. This
will setup quite the headache in the Southern US, while bringing
another strong surge of cold air southward. At this point,
anticipating highs both days in the single digits to teens, with
lows below zero in many locations. A big story this winter will
continue, and that's being saved from some extreme cold and wind
chills by the lack of snow cover. This again will be the case with
the highest potential for wind chill advisories WED/THUR mornings
in areas along and in the current snow cover area.

FRIDAY-SUNDAY: As we've seen multiple times this Winter, a whiplash
in temperatures is once again expected as we finish the week and
move into next weekend. By Friday, warm advection again begins to
pour over the Rockies into the Plains and we'll see temperatures
quickly climb out of their deficits into above normal territory by
Friday in some areas, but especially Saturday and Sunday. Highs next
weekend may be in the 40s to 50s.  Dry weather is also expected to
continue with both ECMWF/GFS and their ensembles supporting little
in the way of measurable precipitation for the next 7 to perhaps 10
days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1011 PM CST Sun Jan 30 2022

VFR conditions expected through the period, with mid and high
clouds through the Northern Plains. Some model guidance shows the
potential for some MVFR/isolated IFR stratus near daybreak along
and east of I-29; however, given the more recent development of
this trend and low confidence, have omitted from KFSD TAF at this
time.

Main focus for this TAF package remains on the winds. Winds will
relatively light overnight and into early Monday morning. Expect
southerly winds to increase through the morning, and continue to
increase while shifting to west/northwesterly Monday afternoon
through Monday night. Sustained winds of 15 to around 20 knots are
expected by Monday night. Gusts during the afternoon and
particularly the nighttime Monday could reach 35 knots, although
isolated higher gusts are possible (mainly for south central SD).

Some LLWS is possible after 01.00z (6PM CST Monday); however,
have omitted from this TAF package as models disagree on timing,
height, and duration (likely due to differences in timing
regarding the surface wind shift).

&&

.FIRE WEATHER...
Issued at 150 PM CST Sun Jan 30 2022

Increasing winds and temperatures Monday afternoon along with
falling dew points may result in near to red flag criteria over
portions of the Missouri River valley Monday afternoon.

Latest indications point towards increased mixing along the MO
river by noon Monday with wind gusts pushing 30 mph at times into
the afternoon.

Deeper mixing models such as the HRRR/RAP suggest dew points could
mix into the single digits into the James River valley. NAM/GFS
are not as aggressive with the dew point drops, but still show
potential to mix toward 800 mb which would result in dew points in
the lower teens at times.

HREF guidance suggests that the worst conditions may develop from
Gregory/Charles Mix counties further east towards Yankton and
points southward, with probabilities of reaching red flag criteria
upwards of 50 to 70%.

That said, will issue a fire weather watch for counties along the
MO river valley, and allow later shifts to get a better
approximation of the RH/Wind potential to determine if a RFW will
be needed.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Monday morning through Monday afternoon
     for SDZ050-063>065-068-069.

MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...SG
FIRE WEATHER...Dux
Hazardous weather outlook, Jan 30, 5:51 PM CST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
551 PM CST Sun Jan 30 2022

IAZ001>003-013-014-022-MNZ071-072-080-081-089-090-097-098-SDZ039-040-
055-056-062-010000-
Lyon-Osceola-Dickinson-O'Brien-Clay-Buena Vista-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-
Moody-Minnehaha-
551 PM CST Sun Jan 30 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Cold air returns by Tuesday night and will continue through Thursday
night. Wind chills may exceed 20 below in the overnight and morning
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012-020-021-031-032-NEZ013-014-SDZ038-052>054-057>061-066-067-070-
071-010000-
Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Beadle-Jerauld-
Sanborn-Miner-Brule-Aurora-Davison-Hanson-McCook-Turner-Lincoln-Clay-
Union-
551 PM CST Sun Jan 30 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Mild temperatures, low relative humidity, and breezy winds will lead
to high to very high fire danger Monday afternoon. Precautions should be
taken to prevent fire start and fire spread.

Otherwise, cold air returns for mid week. Wind chills may be near or
colder than 20 below Wednesday and Thursday nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-063>065-068-069-010000-
Gregory-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
551 PM CST Sun Jan 30 2022

This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Mild temperatures, low relative humidity, and breezy winds will lead
to very high fire danger Monday afternoon. Precautions should be
taken to prevent fire start and fire spread.

Otherwise, cold air returns for mid week. Wind chills may be near
or colder than 20 below Wednesday and Thursday nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:59 AM CSTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 13 more31 hr

Nearby

Red Flag Warnings in South Dakota, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.